Administration of Glucagon via Injection

<< ENDOCRINE

Considerations:

Low blood sugar in children with diabetes can have varied symptoms. These can include but are not limited to:

    • nervousness,
    • shakiness,
    • weakness,
    • extreme hunger,
    • slight nausea,
    • dizziness,
    • headache,
    • blurred vision,
    • fast heartbeat and/or
    • feeling tired.
  • Based on the child’s individual health plan (also known as diabetes action plan or diabetes emergency plan), low blood sugar is treated with some type of quick acting oral sugar, such as candy, icing, and/or juice.
  • Severe low blood sugar symptoms include disorientation, unconsciousness, and seizures. If not treated promptly it could lead to death.
  • Glucagon is a medication used in emergency situations when the student is unresponsive or unable to swallow because of very low blood sugar.
  • Given that when a child is having symptoms of severe low blood sugar, it can be a stressful situation, it is highly recommended that you familiarize yourself with the student’s emergency plan beforehand.
  • Your school nurse or other licensed health care professional must review the glucagon procedure with you to ensure that you have the skills to perform this emergency medication administration.
  • Store the diabetes emergency plan and glucagon in a location that is easily accessible during a severe blood sugar event.
  • Be sure that staff members who have regular contact with the student know where the medication is stored.
  • Remember to keep health care information confidential.

Supplies: 

  • Glucagon kit
  • Gloves
  • Medication order

 procedure download  skill competency

This video was developed in partnership with the Wisconsin Department of Public Instruction
  1. Identify that symptoms of a severe low blood sugar reaction are present and that based on the child’s diabetes emergency plan, medication needs to be given
  2. Call for assistance
  3. Ask that another school staff person call 911 or emergency medical services
  4. If able, move the student to a lying position
  5. Explain the procedure to the child at his/her level of understanding
  6. Check the medication and the order to be sure it is:
    1. For the right child
    2. The right medication
    3. The right dose
    4. Being given at the right time
    5. Being given by the right route
  7. Be sure to check the medication to ensure that it has not expired
  8. Wash your hands, if possible
  9. Assemble supplies and place on a clean surface
  10. Quickly review the five rights once again while checking the glucagon to be sure it is:
    1. For the right child
    2. The right medication
    3. The right dose
    4. Being given at the right time
    5. Being given by the right route
  11. Be sure to check the medication to ensure that it is not expired
  12. Put on gloves
  13. Remove the glucagon vial and syringe containing the liquid or diluent from the case
  14. Remove the gray cap from the vial
  15. Remove the cap from the syringe
  16. Do not remove the plastic clip from the syringe, as this may allow the push rod to come out of the syringe
  17. Insert the needle tip in the center top of the rubber stopper on the vial and slowly push the diluent from the syringe into the vial
  18. Gently swirl the vial with the syringe still in the vial until the solution is clear (this takes about 10-15 seconds)
    • Glucagon should not be used unless the solution is clear and of a water-like consistency
  19. Turn the vial upside down, being sure that the needle does not fall out of the vial
  20. Pull the solution into the syringe, by pulling back on the plunger, as you withdraw the ordered amount of glucagon solution
  21. If present, remove air bubbles by tapping on the outside of the syringe and expelling the air or by pushing the dose back into the vial and pulling back on the plunger again
  22. Identify the location (buttock, thigh, or arm) for the injection
  23. Cleanse the injection site with an alcohol wipe
  24. Insert the needle into the skin at a 90-degree angle
  25. Slowly inject the solution
  26. Remove syringe
  27. Put the used syringe in the carrying case
  28. Close the carrying case to avoid a possible needle stick injury
  29. Apply pressure using the alcohol wipe and gently massage injection site
  30. If the student is not lying on their side, move the student to a side-lying position because vomiting often follows the injection of glucagon
  31. If needed, ask another person for assistance
  32. If alone with student, and you have not already called 911 or emergency medical service, do so now
  33. Monitor the student’s arousal, pulse and respirations
  34. If breathing stops, move the student onto their back
  35. Begin rescue breaths
  36. If breathing and heartbeat stop, begin CPR
  37. As soon as the individual is awake and able to swallow, give the individual a fast-acting source of sugar (such as fruit juice)
  38. Once rescue squad arrives, inform them of medication administered, including type of medication, dose and time
  39. Send along glucagon kit along with used dose
  40. Dispose of all used materials in proper receptacles
  41. Remove gloves and wash hands
  42. Follow up with the parent or guardian and healthcare provider, as needed
  43. Document medication administration in the student’s medication administration log

References

American Diabetes Association. (2015). Hypoglycemia (low blood sugar). Retrieved April 15, 2020, from http://www.diabetes.org/living-with-diabetes/treatment-and-care/blood-glucose-control/hypoglycemia-low-blood.html.

Levitsky, L.L., & Misra, M. (2020). Hypoglycemia in children and adolescents with type 1 diabetes mellitus. In a J. I. Wolfsdorf (Ed.), UpToDate. Retrieved: April 16, 2020.

Lilly. (2018). Step by step instructions on how to inject Glucagon. Retrieved April 23, 2020, from https://www.lillyglucagon.com/taking-glucagon/how-to-inject.

National Association of School Nurses. (2016). Diabetes management in the school setting (Position Statement). Silver Spring, MD: Author. Retrieved April 30, 2020, from https://www.nasn.org/advocacy/professional-practice-documents/position-statements/ps-diabetes.

National Diabetes Education Program. (2016). Helping the student with diabetes succeed: a guide for school personnel. Retrieved April 30, 2020 from https://www.niddk.nih.gov/-/media/Files/Health-Information/Health-Professionals/Diabetes/health-care-professionals/NDEP-School-Guide-Full-508.pdf?la=en&hash=96CB5BC79927D61084D4EAEF5577FCFC. Retrieved: April 23, 2020.

Page last updated: March 15, 2021